Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 9, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at May 9, 2021, 2:19 PM MDT for Las Animas County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 2:19 PM MDT (20:19 UTC)
Expired
May 9, 2021, 3:00 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS85 KPUB 092019
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Sun May 9 2021
 
COZ074-088-092100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 10 miles northwest of Raton, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raton Pass.

LAT...LON 3707 10466 3722 10416 3700 10409 3699 10463
TIME...MOT...LOC 2019Z 252DEG 27KT 3701 10454 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 9, 11:28 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 9, 11:28 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Sun May 9 2021

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Sun May 9 2021

Currently...satellite imagery early this morning shows low level
stratus developing across much of the I-25 corridor, out into the
eastern Plains.  Low level flow is remains northeasterly, with
plenty of moisture working across the region.  Temperatures have
fallen into the 40s to near 50 so far.  Clouds should help keep
temperatures nearly steady through sunrise.  Observations over
Monument Hill are starting to indicate light rain or drizzle, and
perhaps some light snowfall. Out west over the San Luis Valley,
clear conditions are prevailing with light westerly winds.

Today...several areas of concern through this afternoon cross
southern Colorado.  Red Flag conditions are expected today across
the San Luis Valley.  Southwesterly flow will increase by late
morning, with winds gusting near 40 mph through this afternoon.
Humidity values are expected to fall to near 10 percent.  Those with
outdoor burning activities planned across the valley should postpone
them until another days.

There is a low risk of severe weather this afternoon across the
Raton Mesa.  Much will depend on how far north a surface low is
forecast to form over northern New Mexico.  High-res models are
mixed on where the low develops.  About half would put the low too
far south for much severe potential in southern Colorado, while the
other solutions have the low a bit further north.  The northerly
solutions would allow for easterly low level winds, wrapping
moisture west to near Trinidad.  MLCAPE values vary based on model
solution as well, with the more moist solutions producing 600 to 800
j/kg by early afternoon.  The drier solutions are more limited on
instability, with MLCAPE values less than 300 j/kg.  The current
feeling is a few storms will likely pop over the Raton Mesa, and
spread east along the New Mexico border through this afternoon.
Gusty outflow winds in excess of 50 mph and hail to near an inch in
diameter will be possible with stronger storms.

Elsewhere on the Plains, lowered afternoon temperatures for this
afternoon.  Widespread low stratus should limit warming.  Most areas
will struggle to reach the lower 50s.  The exception will be near
the Kansas border, where a few lower 60s may be possible.  As
moisture deepens this afternoon, and embedded energy in westerly
flow aloft moves across the area, a few thunderstorms may be
possible, initially over the Eastern Mountains, then spreading east
into the Plains by late afternoon and evening.

Tonight...broad westerly flow aloft will continue, with low level
southeasterly flow expected across the Plains.  This will leave much
of the area under low stratus, with periods of rain and snow
possible.  As for snow, minor accumulations are possible on grassy
and elevated surface above 6800 feet.  Snow will also be possible
over the Eastern Mountains.  Mountain areas could see 1 to 4 inches.
Monument Hill may see up to an inch by Monday morning.  Elsewhere on
the Plains, light rain is expected through Monday morning. With the
abundance of low stratus across the region, overnight lows should
remain above freezing.  Lows in the mid 30s to lower 40s are
expected.  Mozley

.LONG TERM...(Monday through Saturday)
Issued at 403 AM MDT Sun May 9 2021

...Key Messages
- Ample moisture expected for much of the region Monday through late
Tuesday, though is it ever enough?
-Snowy morning commute Tuesday across passes and Pikes Peak Region?
- Warmer and drier from mid-week onward...

Monday - Tuesday: We continue to stay with a few blends regarding
PoPs and QPF during this timeframe. Overall not a huge shift in
guidance and thinking with potential impacts from this large system.
Not that it plays a significant role but I did drop snow levels
several hundred feet lower across the Pikes Peak region to account
for some stronger mesoscale banding that may develop just west and
north of Colorado Springs. Hi-res forecast soundings are showing
some decent omega within or just below the DGZ late Monday night
into Tuesday morning. This is when the most intense precipitation
with higher rates should be occurring. That being said, thinking of
an enhancement with dynamical cooling will help to bring down the
snow levels to right around 6,000 feet along the Palmer and slightly
higher farther south. Even though it's a late season storm system we
continue to hold off on any winter weather headlines at this time
with the expected impacts to be on the lower side outside of the
Tuesday morning commute which could be dicey and slick along I-25,
U.S.-24, and Hwy 83. A a majority of our mountain passes will have a
minor accumulation of snow through Tuesday evening as well.

Farther east across the plains and west into the SLV, expecting a
mostly rain to fall with the higher snow levels and overall warmer
atmospheric profile. Do think the dryness over the SLV will continue
for the most part but somewhat better low-level moisture, RH closer
to 20 percent during peak heating, should be enough to preclude the
need for fire weather headlines

Temperatures will be well below normal for early-mid May. Could see
some pockets of below freezing temperatures as well Tuesday morning
for lows.

Wednesday - Saturday...Ridging begins to take back over the region
on Wednesday as the mid-level troughing continues to slide farther
east. Northwest flow aloft may continue to yield some very isolated
high terrain showers through the end of the work week. Overall the
pattern returns to warmer and drier conditions.

-Heav

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM MDT Sun May 9 2021

At KCOS, VFR with VCSH this afternoon, and a few periods of MVFR
are possible any showers. Cigs become IFR this evening with
periods of rain overnight into Monday, and rain may mix with snow
after 05z until around 15z.

At KPUB, MVFR cigs with VCSH, though a few periods of VFR possible
between showers. Cigs become IFR overnight into Monday, with
periods of rain expected.

At KALS, VFR the next 24 hrs with strong sw winds gusting to 35
kts this afternoon into the evening. Gradually lowering VFR cigs
overnight and Monday, with a vcsh possible after 08z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...MOZLEY
LONG TERM...HEAVENER
AVIATION...PETERSEN
Hazardous weather outlook, May 9, 11:33 AM MDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Sun May 9 2021

COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Sun May 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Red Flag conditions are expected this afternoon and evening across
the San Luis Valley due to gusty winds near 40 mph and humidity
values around 10 percent.

There is marginal risk this afternoon of one or two strong to
severe thunderstorms from the Raton Mesa eastward along the New
Mexico border. The main risk with these storms will be cloud to
ground lightning, hail to one inch in diameter and gusty winds in
excess of 50 mph.

Snow will be possible above 6500 feet tonight.  Accumulations,
primarily over the Eastern Mountains, will range from 1 to 4 inches.
Areas over the Palmer Divide may see up to an inch on grassy or
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few waves of rain, snow, and some embedded thunderstorms will
impact much of southern and southeastern Colorado Monday and
Tuesday. Snowfall totals through Tuesday night will range from 4
to 8 inches across the Sawatch and Mosquito ranges and southeast
mountains above 8000 feet, with locally up to 12 or more across
Pikes Peak and the Wet mountains above 10000 feet. Snow levels
will drop to around 7000 feet Sunday night and down to 6000 feet
on Monday night across the Pikes Peak region with around 1 to 5
inches of snow possible through the period. This will mainly
impact grassy surfaces, with roads remaining wet or slushy at
times across the lower elevations.

Precipitation will decrease from west to east on Tuesday with
drier and warmer weather returning for late week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon near the Raton Mesa and along the New
Mexico border, and tonight over the Mountains.

10/55

In the hours before

Special weather statement, May 9, 12:49 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Sun May 9 2021

COZ074-088-094-091930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1249 PM MDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sugarite Canyon State Park, or 13 miles southeast
of Trinidad, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3713 10441 3719 10381 3700 10380 3699 10440
TIME...MOT...LOC 1848Z 268DEG 25KT 3705 10432

EP
Special weather statement, May 9, 1:38 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
138 PM MDT Sun May 9 2021

COZ074-088-092030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
138 PM MDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 8 miles southeast of Trinidad, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3711 10453 3724 10414 3700 10410 3700 10451
TIME...MOT...LOC 1938Z 257DEG 22KT 3707 10444

EP
Special weather statement, May 9, 2:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Sun May 9 2021

COZ074-088-092100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 10 miles northwest of Raton, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raton Pass.

LAT...LON 3707 10466 3722 10416 3700 10409 3699 10463
TIME...MOT...LOC 2019Z 252DEG 27KT 3701 10454

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:23 PM MDTSpecial Weather StatementPUBBaca37 min
May 8, 6:35 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas55 min
May 8, 6:44 PM MDTSpecial Weather StatementPUBBent, Kiowa, Prowers46 min
May 8, 7:03 PM MDTSevere Thunderstorm WarningPUBBaca72 min
May 8, 7:33 PM MDTSpecial Weather StatementPUBKiowa, Prowers42 min
May 8, 8:14 PM MDTSevere Thunderstorm WarningPUBBaca61 min
May 8, 8:36 PM MDTSpecial Weather StatementPUBProwers39 min
May 9, 12:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
May 9, 1:38 PM MDTSpecial Weather StatementPUBLas Animas52 min
May 9, 2:46 PM MDTWinter Storm WatchPUBEl Paso, Fremont, Teller18 hr
May 9, 4:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
May 9, 4:53 PM MDTSpecial Weather StatementPUBLas Animas37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.